Well, the sensation happens in the esophagus. It is a hollow muscular tube that helps transport saliva, food, and liquids from the mouth onto the stomach. When you are upright, the esophagus stretches around 25 to 30 centimeters, while its width is approximately 1.5 to 2 centimeters.
The esophagus is formed by muscular layers that close tightly at both ends through its sphincter muscles. It stops any food or liquid from going back from the stomach into the esophagus and the mouth. When a person swallows, these sphincters relax, allowing the passage of the food and liquid through. It is close to the breathing tube, the trachea, and the left side of the heart, which is why we feel pain or sensation in the throat, and the heart should do anything wrong in the esophagus.
So, what happens when we take a tablet? Remember that these forms of medications contain chemical substances and are pretty solid. Such pills, including coated ones and gel caps, are often hard to swallow without any liquid. There are instances when the esophagus is too dry, making it difficult to push the pill down to the stomach.
Imagine yourself going down on a water slide. If the slide is wet enough, you won’t get stuck, and you would even go fast. However, if the slide is dry, it creates friction between your skin and the slide, making it hard for you to slide down.
The same happens when you drink a swallow a tablet, the friction irritates the esophagus, leaving a sensation that the pill is stuck, With that, it is advisable to take pills with a large amount of water. Try to let the pill float in your mouth for a second before swallowing it to lubricate it before it passes through the esophagus.
However, there are also instances when esophagitis can happen from the given scenario. It is a condition wherein the esophagus gets inflamed, irritated, and red. There are several causes of esophagitis, such as GERD, infection, or injury from harmful chemicals, like household cleaners or certain acids.
Swallowing a pill can also lead to esophagitis if it gets stuck too long in the throat, especially when there is not enough water to push it down. When that happens, the substances in the pill burns the esophagus lining, creating a burning sensation starting in the throat, starting from the breastbone and up.
While the sensation of a pill getting stuck in the throat is usually just a feeling per se. Pills may actually get stuck in the throat. People with disorders in the sphincter muscles on the top of the esophagus, have scars in the esophagus due to a previous injury, or those who don’t swallow pills with enough liquid may get a tablet stuck in their throat.
Such a scenario often comes with other symptoms, such as:
- Increased drooling
- Pain in the chest, neck, and abdomen
- Difficulty and pain when swallowing or inability to swallow
- Noisy, rapid breathing
If such signs come with the feeling of something is stuck in your throat, seek help immediately as it is most likely that it is, and your doctor will need to remove the pill.
Here are some few tips to avoid a tablet getting stuck in your throat:
- Take the pill with an ample amount of liquids. Try to drink before, during, and after taking the medication to ensure that it won’t get lodged.
- Tilt your head forward to provide your throat with enough space to work.
- If you have difficulties in swallowing or for seniors and kids, check with the doctor or pharmacist if the pills can be crushed, dissolved in any liquid, mixed with food, or syrup alternatives.